Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 16, NWS Norman, OK

June 9, 1997Stephens County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 9, 1997, 9:08 PM CDT for Stephens County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 9, 1997, 9:08 PM CDT (02:08 UTC)
Expired
Jun 10, 1997, 12:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stephens County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-125 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 100211
FFWOKC
OKC137-100515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
908 PM CDT MON JUN 09 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1215 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHWESTERN OKLAHOMA
     WESTERN STEPHENS

INCLUDING THE FOLLOWING LOCATIONS
     BRAY...COMANCHE...DUNCAN AND MARLOW

STRONG THUNDERSTORMS EARLIER THIS AFTERNOON AND EVENING DUMPED HEAVY
RAIN OVER WESTERN PORTIONS OF STEPHENS COUNTY. RADAR RAINFALL ESTIMATES
INDICATE AMOUNTS IN EXCESS OF 3 INCHES.  MORE THUNDERSTORMS PRODUCING
HEAVY RAINFALL ARE MOVING THROUGH STEPHENS COUNTY AND THE ADDITIONAL
RAINFALL WILL RESULT IN RAPID RUNOFF AND POSSIBLE FLASH FLOODING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICK,LY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.


LAT...LON 3439  9780 3428  9811 3469  9813 3465  9777

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:49 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 9, 3:49 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED FFA AREA
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT MON JUN 9 1997

MAIN FORECAST PROBLEM THIS AFTERNOON IS PROBABILITY OF HEAVY
RAIN OVER NORTHERN PTN FA. UPPER DIFFLUENCE AND DEEP RICH
MOISTURE ARE IN PLACE AS UPPER LOW OPENS UP AND LIFTS OUT
OVER NRN OK TONIGHT.   LIMITING FACTOR FOR FLASH FLOODING IS THAT
THE GROUND IN MOST PLACES IS NOWHERE NEAR SATURATION...BUT
SLOW-MOVING HEAVY THUNDERSTORMS UNDER THE DIFFLUENT AREA SHOULD
REMEDY THAT QUICKLY. WILL GO WITH A FLASH FLOOD WATCH FOR ABOUT THE
NORTHERN HALF OF FA TONIGHT.  OTHERWISE TEMPS SIMILAR TO PREVIOUS
FORECAST/GUIDANCE AND WINDS LIGHT THROUGH PD.

FCSTID = 10
OKC   64  76  66  85 /  90  60  30  20
HBR   61  78  64  87 /  90  30  40  30
SPS   63  78  65  89 /  70  40  30  20
GAG   59  76  64  87 /  90  30  40  30
PNC   61  75  65  85 /  90  60  40  20
DUA   66  78  65  87 /  70  50  30  20

.OKC...
OK...FFA OKZ004>020-022>0031.
TX...NONE.

In the hours before

Local storm report, Jun 9, 8:10 PM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT MON JUN 09 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

620 PM     1 N MILO                  OK   0.75 INCH HAIL
06/09/97   CARTER

MCCLURE
Local storm report, Jun 9, 8:29 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT MON JUN 09 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

615 PM     4 NE ADA                  OK   WIND DAMAGE
06/09/97   PONTOTOC                       1 MOBILE HOME DESTROYED
                                          10 BARNS DESTROYED
                                          NUMEROUS TREES DOWN

813x PM     1 NW MARLOW               OK   1.75 INCH HAIL
06/09/97   STEPHENS

817 PM     LAWTON                    OK   1.00 INCH HAIL
06/09/97   COMANCHE

MCCLURE
Local storm report, Jun 9, 8:30 PM CDT, 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT MON JUN 09 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

615 PM     4 NE ADA                  OK   WIND DAMAGE
06/09/97   PONTOTOC                       1 MOBILE HOME DESTROYED
                                          10 BARNS DESTROYED
                                          NUMEROUS TREES DOWN

813 PM     1 NW MARLOW               OK   1.75 INCH HAIL
06/09/97   STEPHENS

817 PM     LAWTON                    OK   1.00 INCH HAIL
06/09/97   COMANCHE

MCCLURE
Local storm report, Jun 9, 8:37 PM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CDT MON JUN 09 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    3S CANEY                  OK   0.75 INCH HAIL.
06/09/97   ATOKA

0835 PM    5N RANDLETT               OK   1.00 INCH HAIL
06/09/97   COTTON

MCCAMMON
Local storm report, Jun 9, 8:38 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CDT MON JUN 09 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    3S CANEY                  OK   0.75 INCH HAIL.
06/09/97   ATOKA

0835 PM    5N RANDLETT               OK   1.00 INCH HAIL
06/09/97   COTTON

MCCAMMON
Local storm report, Jun 9, 8:47 PM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
847 PM CDT MON JUN 09 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    5 SW RANDLETT             OK   0.88 INCH HAIL
06/09/97   COTTON

MCCAMMON

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:06 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal39 min
Jun 9, 7:20 PM CDTSevere Thunderstorm WarningOUNBryan40 min
Jun 9, 7:23 PM CDTSevere Thunderstorm WarningOUNComanche52 min
Jun 9, 7:27 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman48 min
Jun 9, 7:30 PM CDTSevere Thunderstorm WarningOUNMarshall45 min
Jun 9, 7:43 PM CDTSevere Thunderstorm WarningOUNAtoka62 min
Jun 9, 7:51 PM CDTSevere Thunderstorm WarningOUNGrady, Stephens39 min
Jun 9, 7:58 PM CDTSevere Thunderstorm WarningOUNBryan62 min
Jun 9, 8:09 PM CDTSevere Thunderstorm WarningOUNComanche51 min
Jun 9, 8:19 PM CDTSevere Thunderstorm WarningOUNCotton41 min
Jun 9, 8:26 PM CDTSevere Thunderstorm WarningOUNGrady, Stephens49 min
Jun 9, 8:37 PM CDTSevere Thunderstorm WarningOUNAtoka, Pushmataha53 min
Jun 9, 8:47 PM CDTSevere Thunderstorm WarningOUNCotton43 min
Jun 9, 8:56 PM CDTSevere Thunderstorm WarningOUNBryan, Choctaw49 min
Jun 9, 9:17 PM CDTSevere Thunderstorm WarningOUNJefferson43 min
Jun 9, 9:25 PM CDTSevere Thunderstorm WarningOUNPushmataha50 min
Jun 9, 9:33 PM CDTSevere Thunderstorm WarningOUNChoctaw42 min
Jun 9, 9:57 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love48 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.